FDA Publishes Draft Guidance For Facility Quality Assessment;
Teva Parenteral Medicines Recalls Adrucil
The FDA published a draft guidance for the pharmaceutical industry to ensure that FDA-regulated medications are continually manufactured under strict quality standards.
The draft guidance, published July 27 and titled “Request for Quality Metrics,” describes a set of measurements that the agency would use to evaluate the quality of the facilities and the processes that manufacturers use to make FDA-regulated drugs and biologics.
These include prescription drugs and certain biological products. The guidance also encourages these manufacturers to conduct robust quality measurements on their own products.
“We believe a careful analysis of quality metrics can help FDA better identify which facilities are at the highest risk for quality problems,” FDA officials Ashley Boam and Mary Malarkey wrote on FDA Voice. “This will help us use our inspection resources most efficiently and effectively.
Boam is FDA acting director of the Office of Policy for Pharmaceutical Quality, Center for Drug Evaluation and Research, and Malarkey is FDA Director of the Office of Compliance and Biologics Quality, Center for Biologics Evaluation and Research.
“FDA has been working for many years on solutions to encourage an support the modernization of pharmaceutical manufacturing, such as the use of risk-based regulatory strategies for oversight,” Boam and Malarkey wrote. “Our quality metrics initiative is one of several approaches we believe will further support this effort.”
FDA is receiving comments on the draft for 60 days from the publication of the guidance.
The agency will host a public meeting Aug. 24.
Teva Parenteral Medicines has recalled six lots of Adrucil due to the potential presence of particulate matter identified as aggregate of silicone rubber pieces from a filler diaphragm and fluorouracil crystals.
Adrucil Injection (fluororacil injection, USP) 5g/100 mL (50 mg/mL) is used in the palliative management of carcinoma of the colon, rectum, breast, stomach and pancreas and is packaged in pharmacy bulk packages.
Administration of an intravenous product with particulate matter has the potential to result in inflammation, allergic reactions, or blockage of blood vessels—leading to tissue death, which may be life-threatening if vital organs are affected.
According to FDA, Teva has not received any reports of adverse events related to this recall. The product lot numbers affected by this recall can be found here.
Anyone with an existing inventory of the recalled lots should stop use and distribution, and quarantine the product immediately, according to FDA.
Customers should notify all users in their facility. Customers who have further distributed the recalled product should notify any accounts or additional locations which may have received the recalled product and instruct them if they have redistributed the product to notify their accounts, locations or facilities to the user level.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to FDA’s MedWatch Safety Information and Adverse Event Reporting Program.